Lightning, Ulster
- When
- August 10, 3:40 PM EST
- Where
- Ulster County, Rifton
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 41.888, -74.259 (the zone’s center; the record gives no point)
Lightning from a thunderstorm struck a pole next to a house on Harenburg Road in Rifton, Ulster County. The lightning was conducted through electrical wires and traveled into a nearby home striking a man in his basement.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Lightning from a thunderstorm struck a pole next to a house on Harenburg Road in Rifton, Ulster County. The lightning was conducted through electrical wires and traveled into a nearby home striking a man in his basement. The man was not seriously injured. Another lightning strike from the same storm struck a house on Glasco Turnpike in Saugherties, Ulster County. The house was set ablaze, destroying the home and killing two dogs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 10, 2:45 PM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 345 PM EDT SUN AUG 10 2003 WORKZONES AVAILABLE. .DISC...ALREADY BUSY WITH WARNINGS AT THIS TIME. WHEN WILL IT EVER END? IF IT DOESNT SOON...WE ALL MIGHT BE BUILDING ARKS HAVE ALREADY ISSUED A FFW FOR SE SARATOGA AS FLOODING REPORTED THERE. ACTIVITY HAS FORMED EARLIER THAN YESTERDAY. WE APPEAR TO BE IN A TRUE TROPICAL AIR MASS AGAIN AS ONCE AGAIN...WE HAVE LOST OUR HAZE AND CAN SEE THE CB PRODUCING THE FLOODS IN SE SARATOGA COUNTY FROM OUR OFFICE. FOCUSING BOUNDARIES ARE HARD TO FIND TODAY...BUT IT APPEARS ONE IS JUST TO THE WEST OF THE HUDSON VALLEY...AND ANOTHER PERHAPS OVER WESTERN NY STATE. HAVE FOLLOWED A BLEND OF THE ETA/GFS...WHICH PUSHES THESE BOUNDARIES (VERY SLOWLY EAST). AT THAT SAME TIME...A NEW COLD FRONT...SLIDING OVER EASTERN CANADA...WILL INTERACT WITH THIS SOUP SOMETIME TOMORROW AS IT APPROACHES NY STATE. THIS FRONT IS FORECAST TO SLOWLY SLIP SOUTH AND EAST WITH TIME...BUT NOT BEFORE LIKELY STALLING AWHILE ON TUESDAY. UNFORTUNATELY...FELT COMPELLED TO THROW CHANCE BACK IN FOR EVERYWHERE ON WEDNESDAY. BY THURSDAY...DRIER (BUT WARMER AIR) FINALLY INFILTRATES FROM CANADA. .EXTENDED...AS USUAL SOME UNCERTAINTIES HAVE ARISEN. THE OLDER MODELS...ESP THE EUROPEAN INDICATE A POSSIBLE HEATWAVE FOR THE UPCOMING WEEKEND WITH LITTLE OR NO RAIN. HOWEVER...THE LATEST GFS INDICATES ANOTHER TROUGH BRINGING A ROUND OF POSSIBLE UNSETTLED WEATHER FOR NEXT SATURDAY. THIS TROUGH IS FORECAST TO MOVE EAST BY SUNDAY...UNLIKE ITS PREDECCESOR. DUE TO CONSENSUS...WE (ALONG WITH MY NEIGHBORING STATIONS) HAVE OPTED TO KEEP SATURDAY DRY FOR NOW...AND AWAIT ANOTHER ROUND OF GUIDANCE BEFORE MENTIONING ANY CHANCES ON SATURDAY. .HYDROLOGICAL STATUS...RIGHT NOW...SE SARATOGA COUNTY UNDER THE GUN AS UP TO 2 INCHES OF RAIN HAS FALLEN IN ABOUT AN HOUR...CAUSING FLOODING FROM STILLWATER ON SOUTH. MORE HEAVY RAINERS FALLING ACROSS THE CATSKILLS. WE ISSUED A NEW FFA EXCLUDING THE HUDSON VALLEY...WHERE OUR ONE AND ONLY FFW IS TAKING PLACE. STILL BELIEVE THE BIGGER THREAT OF FLOODING MIGHT BE OVER THE ELEVATED AREAS...BUT STAY TUNED. MORE OF THE SAME CAN BE EXPECTED TOMORROW AND TUESDAY...WITH THE ACTIVITY DIURNALLY DRIVEN. .ALY...FLOOD WATCH CTZ001-013-MAZ001-025-NYZ032-033-038>040-047-048-051-058-063- 082-VTZ013>015-110200- HWJIV
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-101045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 455 AM EDT SUN AUG 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...TODAY...NO SEVERE THUNDERSTORMS ARE FORECAST TODAY. HOWEVER, TORRENTIAL RAINFALL IS POSSIBLE WITH SHOWERS AND THUNDERSTORMS, WHICH COULD PRODUCE FLASH FLOODING IN A FEW SPOTS, ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
NYZ041-050-084-101830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 205 PM EDT SUN AUG 10 2003 ...STRONG THUNDERSTORMS IN SARATOGA AND WASHINGTON COUNTIES... AT 205 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES EAST OF ROUND LAKE...OR 4 MILES NORTHWEST OF MECHANICVILLE...MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING POSSIBLE WIND GUSTS IN EXCESS OF 30 MPH...AND TORRENTIAL RAIN...WILL BE NEAR...SARATOGA LAKE AND SARATOGA SPRINGS AT 210 PM EDT...NORTH EASTON AT 225 PM EDT... SCHUYLERVILLE AND NORTHUMBERLAND AT 230 PM EDT. UP TO AN INCH OF RAINFALL CAN BE EXPECTED WITH THIS STORM. THIS RAINFALL WILL CAUSE PONDING ON SOME ROADWAYS AND FURTHER RISES ON CREEKS...INCLUDING THE KAYDEROSSERAS.
The Albany radar (KENX), 79 km away, was scanning. The volume nearest the first event began at 20:39 UTC.
2 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333603, 5333604.